Advertisement
YOU ARE HERE: LAT HomeCollectionsBottles

BOOSTER SHOTS: Oddities, musings and news from the
health world

Some Coumadin tablets recalled over potency

May 04, 2011|By Marissa Cevallos, HealthKey

Bristol-Myers Squibb is voluntarily recalling one lot—more than 1.8 million tablets—of the blood-thinner Coumadin, also known as warfarin. It seems that testing suggested the pills might be overly potent.

The affected bottles each have 1,000 tablets of 5-milligram Coumadin Crystalline (warfarin sodium), according to a company representative. They were distributed to pharmacies for further distribution to patients.

The expiration date on the bottles is Sept. 30, 2012, and the lot number is 9H49374A. Here’s the recall announcement as it appears on the Food and Drug Administration website. 

Details were scant, but the company said in a news release that the recall was prompted by the discovery that one tablet in a returned bottle was “higher in potency than expected.” 

A company representative said in an interview Wednesday that 1,854 bottles were affected and that about a third of the tablets were packaged for distribution in Ecuador and Argentina. But he wouldn’t comment on the potential potency of the tablets.

That sounds alarming  -- warfarin dosing can be tricky. And PubMed Health begins its introduction to warfarin, an anticoagulant that reduces the risk of blood clots, with this statement: “Warfarin may cause severe bleeding that can be life-threatening and even cause death.”  Drugs.com offers a more reader-friendly primer.

But the company advises Coumadin patients to continue taking their pills, and simply to check with their pharmacist to determine whether their medication was in the recalled lot. If so, the company said, they should contact their doctor.

healthkey@tribune.com

RELATED: More news from HealthKey

Advertisement
Los Angeles Times Articles
|
|
|